Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2003, 4:00 PM MDT for Archuleta County, La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2003, 4:00 PM MDT (22:00 UTC)
- Expired
- Jul 26, 2003, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
Counties Archuleta County, CO, La Plata County, CO
The radar
The Grand Junction radar (KGJX), 202 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 2576 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 262202
FFWGJT
COC007-067-270100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT SAT JUL 26 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO
LA PLATA COUNTY IN SOUTHWEST COLORADO
THIS INCLUDES THE CITY OF DURANGO
* UNTIL 700 PM MDT
* AT 355 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED AREAS OF
VERY HEAVY RAIN FROM HESPERUS TO BAYFIELD...TO CHIMNEY ROCK. THE
RAIN WAS NEARLY STATIONARY.
* THE THUNDERSTORMS PRODUCING THE EXCESSIVE RAINFALL WILL BE
NEAR...HESPERUS...DURANGO...IGNACIO...AND ARBOLES AT 430 PM MDT
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3704 10828 3703 10719 3738 10719 3739 10753
3759 10752 3758 107953 follow-up statements
165 RWUS32 KGJT 262259 FFSGJT COC007-067-270045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 455 PM MDT SAT JUL 26 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR LA PLATA AND WESTERN ARCHULETA COUNTIES... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL EXTENDING FROM HESPERUS TO BONDAD TO IGNACIO. THESE STORMS WERE NEARLY STATIONARY THE ADDITIONAL RAINFALL...COMBINED WITH RUNOFF FROM EARLIER STORMS WILL CONTINUE TO CAUSE FLASH FLOODING IN THE WARNED AREA. AREAS WERE FLOODING CAN BE EXPECTED INCLUDE...DURANGO...HESPERUS...BREEN... FALFA...AND IGNACIO. FLASH FLOODING IS LIKELY ALONG SMALL CREEKS AND STREAMS...COUNTRY ROADS...DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LINDQUIST
270 RWUS32 KGJT 262358 FFSGJT COC007-067-270045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 556 PM MDT SAT JUL 26 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR LA PLATA AND WESTERN ARCHULETA COUNTIES... A BROAD AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE TO AFFECT LA PLATA COUNTY THROUGH 700 PM MDT. THE ADDITIONAL RAINFALL...COMBINED WITH RUNOFF FROM EARLIER THUNDERSTORMS...WILL CONTINUE TO CAUSE FLASH FLOODING IN THE WARNED AREA. LOCATIONS WHERE FLOODING CAN BE EXPECTED INCLUDE...DURANGO...HESPERUS...BREEN...AND IGNACIO. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN 1/4 INCH. FLASH FLOODING IS LIKELY ALONG SMALL CREEKS AND STREAMS...COUNTRY ROADS...DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ NADLER
017 RWUS32 KGJT 270100 FFSGJT COC007-067-270115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 700 PM MDT SAT JUL 26 2003 ...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR LA PLATA AND ARCHULETA COUNTIES... THE THUNDERSTORMS AND ASSOCIATED RAINFALL OVER LA PLATA AND ARCHULETA COUNTIES HAVE DECREASED IN INTENSITY. THEREFORE...THE FLASH FLOOD WARNING FOR THESE COUNTIES HAS BEEN ALLOWED TO EXPIRE. $$ JRP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:46 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 26, 1:46 PM MDT, 2 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT SAT JUL 26 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH- CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL ALLOW FOR SOME LOCALLY HEAVY RAIN. MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA. LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL STAY CLOSE TO MET NUMBERS. LINDQUIST MONDAY THROUGH THURSDAY... CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/ THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF THE UPPER HIGH. DJN.83 FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD. JDC .GJT...NONE. FXUS65 KGJT 261947 AFDGJT WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 146 PM MDT SAT JUL 26 2003 SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)... UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH- CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL ALLOW FOR SOME LOCALLY HEAVY RAIN. MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA. LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL STAY CLOSE TO MET NUMBERS. LINDQUIST MONDAY THROUGH THURSDAY... CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/ THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF THE UPPER HIGH. DJN.83 FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY. GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH THE PERIOD. JDC .GJT...NONE.
Hazardous weather outlook, Jul 26, 5:45 AM MDT, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:12 PM MDT | Severe Thunderstorm Warning | GJT | Archuleta, Hinsdale, La Plata | 48 min |
| Jul 26, 3:58 PM MDT | Severe Thunderstorm Warning | GJT | La Plata | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.